Michigan, 2011

Winter Weather in Michigan, January 4, 2011

January 4, 2011 · NWS MQT · 1 event in 1 county or zone

Cold air in the wake of an Alberta low clipper system resulted in moderate lake effect snow showers over northern Luce County on the 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Cold air in the wake of an Alberta low clipper system resulted in moderate lake effect snow showers over northern Luce County on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 4, 4:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 4, 4:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
415 AM EST TUE JAN 4 2011

.DISCUSSION /TODAY THROUGH SATURDAY NIGHT/...

LES PICKED UP OVER THE KEWEENAW EARLY THIS MORNING...AS A SURGE OF
H925-700 MOISTURE MOVED THROUGH WITH THE SFC TROUGH. WINDS LOOK TO
VEER SLIGHTLY TO THE WNW FOR A PERIOD EARLY THIS MORNING...WHICH
SHOULD ALLOW FOR AN INCREASE IN COVERAGE OF -SHSN. THEN AS SHORTWAVE
CURRENTLY OVER THE CWA EXITS THIS MORNING AND SLIGHTLY DRIER AIR
MOVES IN...THINK THERE WILL BE A SLIGHT DECREASE IN LES...BEFORE
COLDER H850 /AROUND -16 TO -17C/ TEMPS WORK IN DURING THE AFTN. AS
THESE TEMPS WORK IN...THINK THERE MIGHT BE A SLIGHT LAG IN
DEVELOPMENT OF LES AS THE NVA EXITS AND BEFORE SLIGHTLY DEEPER
MOISTURE MOVES IN. AS THIS OCCURS...THE SFC LOW OVER THE CNTRL
PLAINS WILL BEGIN TO SHIFT E AND ALLOW WINDS TO BACK TO MORE OF A
WSW DIRECTION FOR LATE THIS AFTN AND INTO TONIGHT. THINK THESE
FACTORS WILL LIMIT THE SNOWFALL TOTALS TODAY.

TONIGHT...BEST CHANCE OF SNOW WILL OCCUR OVER THE NRN PORTION OF THE
KEWEENAW PENINSULA...WHERE THERE APPEARS TO BE SOME LLVL WIND
CONVERGENCE WITH THE WINDS OVER THE U.P. BACKING SW AND THE WINDS
OVER NRN LK SUPERIOR BEING LIGHT OUT OF THE WNW. DO HAVE SOME
UNCERTAINLY IN THE INTENSITY OF THE BAND...AS UPPER HEIGHTS STARTING
TO BUILD TONIGHT...ALLOWING H850 TEMPS TO WARM TO AROUND -13C BY 12Z
WED. IN ADDITION...WITH THE WIND FIELDS OVER WRN LK SUPERIOR BACKING
MORE TO THE SW...THE BAND SHOULD BEGIN TO QUICKLY TRANSITION
OFFSHORE LATE TONIGHT. BELIEVE THAT THERE COULD BE A 6-9HR PERIOD OF
DECENT SNOW OVER KEWEENAW COUNTY TONIGHT...WHICH COULD PRODUCE
SNOWFALL AMNTS IN THE 2-4 INCH RANGE.

WED...SHORTWAVE CURRENTLY MOVING SE INTO NRN ALBERTA LOOKS TO MOVE
ACROSS NRN WI AND UPPER MI. MODELS SHOWING PLENTY OF MOISTURE WITH
THE SHORTWAVE...ALONG WITH H850-500 Q-VECTOR CONV AND WEAK
ISENTROPIC ASCENT ON THE 270-280K SFCS...SHOULD SEE A WIDESPREAD
LIGHT SNOW ACROSS MUCH OF THE CWA. MODELS CURRENTLY PUTTING OUT
AROUND 0.05 OF QPF WITH THE PASSAGE OF THE WAVE...WITH THE HIGHEST
AMNTS ALONG THE WI BORDER CLOSER TO THE MAIN SHORTWAVE. WITH SLR
AROUND 20 TO 1...DUE TO MUCH OF THE OMEGA IN THE DGZ...EXPECT ABOUT
AN INCH FOR MUCH OF THE AREA DURING THE DAY WED. DEPENDING ON HOW
THE SW WINDS SETUP AHEAD OF THE SHORTWAVE...COULD SEE LK ENHANCEMENT
WITH THE SW WINDS OFF LK MI. H850 TEMPS LOOK TO BE AROUND
-12C...WHICH WOULD GIVE DELTA-T VALUES OF 16. MAIN CONCERN WOULD BE
THE TRACK OF THE SFC LOW...AS THE 00Z GFS SHOWS A TRACK ACROSS THE
CWA AND MORE SW WINDS...WHILE THE 00/06Z NAM SHOWS A FARTHER S TRACK
AND LIMITS THE SW WINDS. OVERALL...IF LK ENHANCEMENT OCCURS IT LOOKS
TO BE JUST E OF SCHOOLCRAFT AND LUCE COUNTIES.

UPPER LOW CURRENTLY SPINNING OVER HUDSON BAY WILL SLIDE SOUTH AND
MERGE WITH ENERGY OFF THE EAST COAST ON WED THEN JUST E OF THE CWA
FOR WED NIGHT AND THURS...AND LOOKS TO BE IN PLACE UNTIL SAT. AS
SEEN IN THE LAST COUPLE OF FCST SHIFTS...STILL SOME DIFFERENCES IN
THE MODELS WITH THE HANDLING OF THE COLD AIR. THE 00Z GFS/NAM STARTS
OFF ON THE COLD SIDE WITH AN INITIAL SURGE OF -20C H850 TEMPS ON
THURS. MEANWHILE...THE 03/12Z ECMWF ONLY HAS TEMPS AROUND
-15C...WHICH IS LARGELY DUE TO IT KEEPING THE UPPER LOW OVER HUDSON
BAY AND DELAYING THE MERGING OF THE UPPER LOWS UNTIL THURS NIGHT.
THIS PUTS THE UPPER LOW OVER THE SOO ABOUT 24 HRS AFTER THE NAM/GFS.
THE 00Z UKMET...03/21Z SREF...AND 03/12Z GEM SUPPORT A SOLN SIMILAR
TO THE NAM/GFS...WHICH IS SIMILAR TO HPC PREFERENCES. 04/00Z RUN OF
THE ECMWF CAME IN CLOSER TO THE REST OF THE GUIDANCE TOWARDS THE END
OF THE FCST PROCESS...WHICH INCREASES CONFIDENCE IN THE FCST.
FOLLOWING THAT BLEND OF SOLNS...THINK THAT THE THURS/FRI TIMEFRAME
LOOKS TO BE GOOD FOR MODERATE TO HEAVY LES...AS THE COLDER H850
TEMPS ARRIVE ON THURS AND DEEPER MOISTURE ROTATES S ON THURS AFTN
AND FRI. WITH THE H850/700/500 LOWS CENTERED JUST E OF THE SOO
DURING THAT PERIOD AND A SE TO NW SFC TROUGH SETUP OVER LK SUPERIOR
FROM THE UPPER 990S LOW OVER THE ERN GREAT LKS...EXPECT NNW FLOW TO
AFFECT THE AREA. THIS WOULD PUT THE HEAVIEST SNOWS IN THE NNW
FAVORED LOCATIONS MARQUETTE COUNTY AND EASTWARD AND ALSO THE HIGHER
TERRAIN LOCATIONS OVER THE WRN CWA. BEST OMEGA SHOULD BE RIGHT AT OR
JUST ABOVE THE DGZ...WHICH WOULD SUPPORT SLR OF 20-30 TO 1. WITH THE
CURRENT QPF FORECAST...HAVE AROUND A FOOT OF SNOW FOR ALGER COUNTY
FROM 06Z THURS TO 06Z FRI. SINCE IT IS LOOKING LIKE IT COULD BE A
SIGNIFICANT LES EVENT FOR THE PREVIOUSLY MENTIONED LOCATIONS ON
THURS THROUGH FRI NIGHT...A WATCH LIKELY NEEDED IN A FUTURE SHIFT.
OVERALL...THOUGHT THE PREVIOUS SHIFTS HAD A REALLY GOOD HANDLE ON
THE FCST...SO ONLY MADE MINOR TWEAKS.

THE UPPER LOW WILL BEGIN TO SHIFT OVER THE NEW ENGLAND STATES ON FRI
NIGHT...WHICH WILL START TO MODERATE H850 TEMPS AND PULL THE DEEPER
MOISTURE AWAY FROM THE AREA. THIS...COMBINED WITH DRIER AIR FROM SFC
LOW DROPPING S INTO MANITOBA ON SAT WILL LEAD TO SOME DIMINISHING OF
THE LES ON SAT AND SAT NIGHT. WINDS WILL ALSO BECOME A CONCERN FOR
LES LOCATIONS...AS THE PREVIOUSLY MENTIONED ITEMS TO BEGIN TO SHIFT
WINDS TO MORE OF A NE DIRECTION. OVERALL...THINK LES WILL BE PRESENT
BUT IT WILL BE ON THE LIGHT SIDE. DIDN/T MAKE ANY CHANGES PAST
SATURDAY EVENING...BUT FUTURE SHIFTS WILL NEED TO LOOK MORE CLOSELY
AT POPS/SKY...DUE TO LIKELIHOOD OF NE WINDS AND MODERATING H850
TEMPS WITH THE LATEST MODEL RUNS.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

WINDS VEERING WRLY ARE EXPECTED TO BRING LES BACK INTO THE KCMX AREA
WITH MVFR CONDITIONS AND OCNL IFR VSBY. THE LES MAY DIMINISH DURING
THE DAY TODAY AS A WEAK RIDGE AND DRIER AIR MOVE IN. ANOTHER WEAK
SHORTWAVE MOVING INTO THE AREA TONIGHT SHOULD BRING AN INCREASE IN
LES INTENSITY. AT KSAW...WITH THE DRY AIRMASS IN PLACE AND MAINLY
LIGHT WRLY WINDS...VFR CONDITIONS SHOULD PREVAIL THROUGH THE FCST
PERIOD.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS OVER LAKE SUPERIOR WILL BE MOSTLY IN THE 15-25KT RANGE TODAY
AND TONIGHT. WINDS WILL DIMINISH SOME LATE TONIGHT INTO WED AS A
TROF SETS UP ACROSS LAKE SUPERIOR IN ADVANCE OF DEVELOPING LOW PRES
APPROACHING FROM THE W. AS THE LOW PASSES ACROSS THE UPPER LAKES WED
EVENING...A SHARP WIND SHIFT TO THE N WILL OCCUR...AND WINDS WILL
INCREASE INTO THE 20-30KT RANGE OVER MUCH OF LAKE SUPERIOR AS COLDER
AIR ARRIVES. WINDS OF 20-30KT WILL THEN DOMINATE THRU THU IN THE
WAKE OF THE LOW WITH THE STRONGEST WINDS LIKELY OVER CNTRL PORTIONS
OF THE LAKE. PRES GRADIENT WILL RELAX FRI AS A TROF PIVOTS SW ACROSS
THE AREA. THIS WILL ALLOW WINDS TO DIMINISH INTO THE 15-25 RANGE FOR
FRI INTO SAT. EXPECT PERIODS OF FREEZING SPRAY THRU THE FCST PERIOD
WITH THE HEAVIEST FREEZING SPRAY LIKELY OCCURRING LATE WED NIGHT
THRU THU NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

DISCUSSION...SRF
AVIATION...JLB
MARINE...ROLFSON
Hazardous weather outlook, Jan 4, 4:47 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
447 AM EST TUE JAN 4 2011

MIZ001>007-009-084-085-051200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
447 AM EST TUE JAN 4 2011 /347 AM CST TUE JAN 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW WILL BE POSSIBLE
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...MAINLY NEAR LAKE SUPERIOR AND
ACROSS THE SNOW BELTS FAVORED BY A NORTH TO NORTHWEST WIND. PATCHY
BLOWING SNOW WILL ALSO BE POSSIBLE THURSDAY AND THURSDAY
NIGHT...MAINLY NEAR LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ010>014-051200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
447 AM EST TUE JAN 4 2011 /347 AM CST TUE JAN 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-051200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
447 AM EST TUE JAN 4 2011 /347 AM CST TUE JAN 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY FREEZING SPRAY IS POSSIBLE OVER PORTIONS OF WESTERN AND CENTRAL
LAKE SUPERIOR...MAINLY THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-051200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
447 AM EST TUE JAN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Luce

When
January 4, 8:00 AM EST to 8:00 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observers near Two Heart and Deer Park measured four inches of lake effect snow in 12 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276871.